MAC Medication and long term side effects
Hi Everyone, I wonder if someone can inform me: I have just decreased an 18 month regime of daily big 3 to three times a week to keep away the bugs during covid. My question is to the suceptibility negative effects to the liver, the reduction in bone marrow, and other possible medical issues that can arise with chronicty of mac and on going meds? Does anyone who is without secondary medical issues have any experience of this?
Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.
@debminuet, there are many discussions about side effects in the MAC & Bronchiectasis group. Here's just a handful:
– Need to order medical book on MAC TB treatment and side effects https://connect.mayoclinic.org/discussion/need-to-order-medical-book-on-mac-tb-treatment-and-the-sid-effects-of/
– MAC antibiotics and side effects https://connect.mayoclinic.org/discussion/mac-antibiotics-and-side-effects/
– MAC Treatment: When will I see side effects? https://connect.mayoclinic.org/discussion/when-will-i-see-side-effects/
– Newly Diagnosed: Big 3 Side Effects Questions https://connect.mayoclinic.org/discussion/newly-diagnosed-big-3-side-effects-questions/
– Antibiotic side effects https://connect.mayoclinic.org/discussion/antibiotic-side-effects/
But your question, I believe is specifically about long-term side effects and the risk of secondary medical issues as a result of treatment. Good question! I'd like to bring @windwalker @sueinmn @boomerexpert @rits @ling123 @tdrell @heathert @poodledoc @irene5 and others into this discussion.
Deb, have you had any secondary medical issues crop up that might be attributable to MAC treatments?
@debminuet If you are asking about long-term effects, may I ask first if you have currently got active MAC? Otherwise I am curious why the meds are being continued – many in this group use a more conservative therapy – nebulized 7% saline and faithful lung clearance – to keep the bugs at bay.
I will tell you that 6 months post-med, I have not recovered appetite or the weight I lost, tinnitus is still troublesome, but labs for liver, blood, etc look OK. One side effect was GI issues that removed my NSAID therapy for arthritis, so pain is now an issue. Will be consulting with pain mgmt specialist later this week. Also, there is suspicion that my bone density is compromised, so another consult…will report back on that matter.
debminuet…..go to You Tube and type in "Gwen Huitt and side effects of NTM treatment"…..should be several tapes of it…one is 5 months old…some older….hunt around and you will find a lot of info re NTM etc….good luck…l am not proficient with the computer hence cannot put links on this email…tdrell
Hi Sue, I would first like to thankyou for your throughtful response to my inquiry. Yes I have what seems to be chronic mac at this point. Post the 18mths and a cat scan I have a new growth (I hope its a mucous plug more than likely its a mac growth (I have a fair bit of scarring) and probably not cancer as I have none in my history. Im warned to be very careful due to the pandemic.
I look forward to hearing back soon. (My concern is that its a mac growth that will then require another biopsy (thats how i discovered I had mac thru biopsy) and so then this leads to my query of going to the Jewish foundation in Colorado for an abosolute thorough check up. I look forward to hearing back soon.
I am still not on medication so cannot speak to this
MAC is more common in females than males and I have noticed that the ladies in this group outnumber the men by far. My message about side effects is directed toward my male friends on this site. I am a little hesitant to post this as I hate posting things that are not easily verified by a quick internet search. So here goes. I took the all of the big 3 drugs for about 5 months and during that time noticed a serious decrease in bedroom activities (trying real hard to be appropriate here). So I began an exhaustive internet search to find if any of the 3 drugs was somehow responsible. I came across a couple of obscure articles that showed Rifampin could indeed affect hormone levels in men. Two of my doctors of course had never heard of such a thing. I just happened to have had a hormone panel done 4 months before starting the drugs for an unrelated issue and it was normal. But I got another identical lab panel done just to see and found a remarkable change in my hormone levels. I immediately stopped the Rifampin (after seeing posts on this site that Rifampin is of questionable value in MAC anyway) and retested 1 month later and found my levels were completely back to normal, at the same time my male "symptoms" were completely back to normal. I realize this information is anecdotal with no science backing it up, but it is a side effect that definitely affected me. Bill
Thank you @poodledoc this is excellent
I really wish that when docs begin an extensive med regimen for people, especially one that includes multiple drugs, they would pause and do complete metabolic panels, vitamin levels and other bloodwork. That way, when side effects occur, including many that are not deemed "effects of those meds" tests can be redone & changes pinpointed. And when the regimen stops, repeat the tests at endpoint and again after 6 months, longer if necessary. Then we would have better answers about the effects, both short term and longer term. And complementary therapies could be devised if it is deemed necessary to stay with the meds.
For example, I firmly believe, based on my symptoms, that I had a low-level gastric bleed going on due to the meds, but "everyone" said not. But in December, just at the point meds stopped, my hemoglobin was low. 2 weeks ago, before surgery it was fine. Coincidence or effect of meds? I guess we'll never know. But if I ever need to start again, I am going to insist on baseline testing. Others on the meds long-term have talked about being low in Vitamin D – again, we don't know if it was an effect, or a coincidence.
To add to other possible side effects, I had a mole removed last fall that was basal cell carcinoma and I also discovered that I have an ovarian cyst, diagnosed around Christmas last year. I asked my respirologist if these could be connected to the inflammation from mac that he says is causing my sinus and ear problems. He said it is not related but just coincidental and happens with aging. Although I am otherwise really happy with this doctor, I find it really odd that I’ve developed these issues since I’ve had active mac. When I searched them on the internet, it isn’t hard to find a connection between them and inflammation in the body and it’s actually kind of common sense if you think about how the body is a system where everything is somehow connected.
I continue to believe that this is no coincidence and I am doing what I can to control the mac without meds and to try to reduce the inflammation in my body through dietary changes, supplements, etc.
@kathyhg I have a slightly different view – I think that my years of inflammation (arthritis since age 32, asthma even longer) paved the way for chronic sinusitis, ear infections, MAC and other issues. I continue the quest to treat these with as few drugs as possible – exercise, healthy lifestyle and diet, supplements, alternative medicine where appropriate…